I have been taking Mirtazapine for my Depression disorder and sleep disorder for nearly a year, it's side effects of bad dreams and dizziness are beginning to be really bothersome. I am looking for an alternative medication so I can go off of this. I have been diagnosed with Bipolar as well, so I assume I need a seratonin reuptake inhibitor. I have tried other medications on the reuptake inhibitor list that I had severe side effects and could no longer take. I appreciate any input here, thank you in advance.
Can Sarafem (fluoxetine) be used in place of Remeron ( Mirtazapine)?
- 27 Jun 2013 by Mimi411
- 28 June 2013
- remeron, sarafem, depression, sleep disorders, fluoxetine, mirtazapine, side effect, sleep, disorder
Added 28 Jun 2013:
It would literally take me all day to list all of the meds I have tried in the past. Was on Depakote quite a long time, can't remember why that was discontinued, Paxil, Seroquel, at the moment can't think of many more, but would recognize if I saw them. I am having some memory issues right now, as well as the nearly fainting spells that I cannot attribute to anything other than the Remeron. That being said, I was hoping that someone could offer up some experience with going from Remeron to another med that worked as well without the irritating side effects, also, as everyone else I've seen, my metabolism seems to have hit an all time low, I am moderately active and have a meager diet, yet my weight stays the same 25+ unwanted poundage. If this is too vague for anyone to offer up any responses, then so be it. I can say also, Geodon gave me a nightmare of side effects that required hospitalization, oh yeah I do remember that one for sure, it was hell in a pill.
Added 28 Jun 2013:
I had Trazadone for a long period of time too, I am looking for something that will not cause my metabolism to slow, gain more weight, and get away from the goofy dreams notorious with Remeron.
Added 28 Jun 2013:
Last post, correction, not to gain more weight, I am stablized there, am over 25lbs my norm, but cannot get rid of it, on account of my metabolism being so low.
Hello. Your question is good and there are a number of people familiar with this disorder and the medications. Remeron is an antipsychotic whereas SSRI are a different group. So they do not directly substitute. Remeron is used for other purposes as well. Many SSRI are better for one condition than another. This is definitely a trial and error method. To help the others respond, add to your question, right under your posting and include the Med's you have tried, if you recall, and effects from those.
The thing is that what works for one person can't even be touched for another. A skilled psychiatrist is essential in getting through this with you.
Also, if you look at the top of the page above your question you can enter medication names and see what they are about, everything from side effects to use. There are additional classes of drugs to treat. You can also get help from your therapist for suggestions.
I do not think any meds replace each other. They all have differing chemical compounds. Even when they are in the same family.
You may be med sensitive. I am unable to take most SSRI's due to horrid side effects. I also ran through a list of them. I was put on Amitriptyline (Elavil) it is a tricyclic. I take 25mg at night for my depression and insomnia. I take a low dose due to my med sensitivity. Most people take a higher dose for depression. trazodone is another one you may want to check out. I took that for a while until it stopped working.
Hope you find something soon.
If you are bipolar, be cautious with the antidepressants such as SSRI's. They can cause mania. Anyway, your doctor should be able to assess your symptoms and complaints and work out the right regime for you. Have you ever tried a mood stabilizer such as Lamictal? Works great for what you describe.
- Remeron Drug Information
- Sarafem Drug Information
- Fluoxetine Drug Information
- Mirtazapine Drug Information
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 26 May 2013 • 2 answers
Updated 27 Nov 2015 • 1 answer
Updated 6 Jul 2016 • 3 answers
Updated 5 Feb 2017 • 2 answers
Updated 5 Jun 2018 • 2 answers